AudioNotch and the Potential Risk of Temporary Increases in Tinnitus Loudness
In rare cases, listening to Tailor-Made Notched Sound Therapy can temporarily increase the baseline volume of your tinnitus.
Your “baseline” tinnitus volume is the volume of your tinnitus at rest with no external sound input other than ambient noise from a regular environment.
There are multiple possible explanations:
1. Incorrect detection of tinnitus frequency, resulting in a “Notch” that does not overlay the user’s actual tinnitus frequency.
2. Listening to Notched Sound Therapy at an unsafe volume level (exceeding 85 dB), as any loud noise can exacerbate tinnitus if it is too loud.
3. Some users have correctly detected their tinnitus frequency and listen at a safe volume level, and despite this, they experience an increase in the volume of their tinnitus. This may be due to a psycho-acoustic phenomena known as a “Zwicker tone”. Furthermore, it may be due to differences in the particular pattern of tinnitus that these individuals have compared to those users who do benefit from listening to the therapy.
If this occurs to you while you are using Tailor-Made Notched Sound Therapy, take the following steps:
1. Verify that the therapy is in fact not working. For example, we had a user report indicating that immediately following a session of Notched Sound Therapy, his tinnitus volume would temporarily increase, however, he still experienced a net decrease in his baseline tinnitus volume, resulting in an overall decrease in tinnitus volume.
2. Verify that you have correctly detected your tinnitus frequency (to the best of your ability) and that you are not listening at an unsafe volume level.
3. If the above steps fail, stop listening to Notched Sound Therapy. After a rest period, your baseline tinnitus volume will return to its normal level. Then, request a refund as per our normal refund policy (this policy allows for a refund within 30 days. In our experience all events of temporary increase in baseline tinnitus volume have occurred within the first 30 days of therapy).
This complication occurs at a low rate. We’d currently estimate it at 5%, and are re-counting our internal data continuously to update this figure. Most importantly, it is reversible upon cessation of the therapy.